Skip Navigation LinksHome > October 2004 - Volume 101 - Issue 4 > Cardiac Toxicity from 3% 2-Chlorprocaine
Anesthesiology:
Correspondence

Cardiac Toxicity from 3% 2-Chlorprocaine

Shroff, Persis K. M.D.*; Mayhew, James F. M.D., F.A.A.P.

Free Access
Article Outline
Collapse Box

Author Information

Back to Top | Article Outline

To the Editor:—

We read with interest the case report by Cladis and Litman1 regarding the intravascular injection of 3% 2-chlorprocaine. The authors are to be congratulated on their ability to postoperatively radiologically document the intravascular placement of the epidural catheter. However, we have concerns with the total dose of 2-chloroprocaine used. The authors state that they injected 4 ml 2-chlorprocaine, 3%, over approximately 30 s. When this dose is calculated on a per-kilogram basis for the 2-month-old, 4-kg child described in the case report, the dose is 30 mg/kg for a total dose of 120 mg.
Neonates and infants up to 6 months of age have approximately half the plasma cholinesterase of older children.2 Singler3 suggests a maximum of 7 mg/kg 2-chlorprocaine in infants. Although the rapidity of the cardiac toxicity after administration of the local anesthetic suggests an intravascular injection, the 4 ml 2-chloroprocaine, 3%, seems large enough that it was rapidly absorbed from the epidural space, producing a transient peak blood level and causing the transient cardiovascular effects. Rapidity of development of peak serum concentrations of local anesthetics is known to be related to the site of injection, with intercostal being the fastest, followed by caudal and then epidural.4
Because no blood was aspirated from the epidural catheter on two occasions does not mean that the catheter was not in an epidural vein. It is possible that the catheter migrated into the vein during the case and was found postoperatively.5 However, regardless of the catheter placement, we believe that the total dose was too large for the patient.
Persis K. Shroff, M.D.,*
James F. Mayhew, M.D., F.A.A.P.
* Arkansas Children’s Hospital, Little Rock, Arkansas. shroffpersisk@uams.edu
Back to Top | Article Outline

References

1. Cladis F, Litman R: Transient cardiovascular toxicity with unintentional intravascular injection of 3% 2-chlorprocaine in a 2-month-old infant. Anesthesiology 2004; 100:181–3

2. Zigmond EK, Downs JR: Plasma cholinesterase activity in newborns and infants. Can Anaesth Soc J 1971; 18:278–85

3. Singler RC: Pediatric regional anesthesia, Pediatric Anesthesia. Vol 1. Edited by Gregory GA. New York, Churchill Livingston, 1983, p 488

4. Covino BG, Vassello HG: Local Anesthetics: Mechanism of Action and Clinical Use, chapter 5. Edited by Kitz RJ, Laver MB. New York, Grune & Stratton, 1976, p 96

5. Ravindran RS, Albrecht WH, McKay M: Case report: Apparent intravascular migration of epidural catheter. Anesth Analg 1979; 58:252–3

© 2004 American Society of Anesthesiologists, Inc.

Publication of an advertisement in Anesthesiology Online does not constitute endorsement by the American Society of Anesthesiologists, Inc. or Lippincott Williams & Wilkins, Inc. of the product or service being advertised.
Login

Article Tools

Share